# SDR 2016FA0000290

- Difficulty date: May 17, 2016
- Submitted: June 13, 2016
- Operation: General aviation
- Aircraft: N27528
- Make and model: Piper PA-31-350
- Aircraft serial: 317852045
- System (JASC): 5520 · Elevator Structure
- Part: Structure
- Condition: Damaged
- Location: Rt Elevator
- Part time: 9,867 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

IN THE PROCESS OF INSTALLING A NEWLY REPAIRED RT ELEVATOR.  NOTICED THAT THE ELEVATOR DIDN`T FIT REGARDING THE ATTACH POINTS.  THE OTBD HINGE APPEARED TO BE .5" HOLE OFF.  WITH NO VISIBLE, EXTERNAL SIGNS OF DAMAGE OR DEFORMATION OF ANY KIND TO THIS ELEVATOR AND THAT NEWLY REPLACED FASTENERS APPPEARED TO BE INSTALLED CORRECTLY.  IT WAS THEN WE DECIDED TO USE OUR BORESCOPE AND LOOKED IN THE OTBD HINGE INSIDE THE L/E OF THE RT ELEVATOR  FORWARD OF THE ELEVATOR SPAR AND SAW NUMEROUS DISCREPANCIES WITHIN THE L/E OF THE ELEVATOR.  WE REMOVED THE, TEMPORALLY INSTALLED, RT ELEVATOR FOR  FUTHER MORE IN DEPTH EVALLUATION.  WE NOTICED THAT THE INTERNAL L/E FRAME/FORMERS WERE NOT FULLY ATTACHED DUE TO THE ATTACHING TABS WERE EITHER BENT UP OR DEBRIS UNDER THE BASE OF THE FRAME/FORMERS  RESEARCHING THE AIRFRAME LOG BOOK WE FOUND IN 12/28/01.  TT 8179.4, HOBBS 1870.8 THAT BOTH LT AND RT ELEVATORS HAD THE ELEVATOR BUTT RIB REINFORCEMENT KIT, PN 766-642 INSTALLED ALONG WITH LEFT AND RT STABILIZER REAR SPAR MOD ALONG WITH REPLACEMENT OF THE LT AND RT OTBD HINGES.  THIS RT ELEVATOR, PN 54232-39 WAS THEN REPAIRED 5/3/16, TT 9867.1, HOBBS 3458.5.  DUE TO THE INTERNAL ISSUES WE FOUND ON THE RT ELEVATOR AFTER BOROSCOPING IT, WE PERFORMED THE SAME INSPECTION ON THE LT ELEVATOR, PN 54232-38 AND FOUND EVIDENCE OF PREEXISTING ISSUES AS WELL.
